Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Hypoadrenalism Ttreatment

07/21/2004

Question:

Are there any specific prescription medications recommended to treat hypoadrenalism, where the body is producing too much adrenalin and always hyped up? Is a beta-blocker such as Metoprolol the best way to treat this? Are there any adverse reactions to taking Metroprolol with an SSRI like Luvox for anxiety?

Answer:

I am not sure exactly what you are referring to.  "hypo" means too little of something, whereas "hyper" means too much of something.  It sounds like you are describing a "hyper" situation.  There really is no medical condition called "hyperadrenalism."  There are a couple of diseases caused by tumors in the adrenal glands, which then produce too much of specific hormones.  Cushings disease is caused when there is too much steroid produced and a pheochromocytoma can produce too much of what are called catecholamines, and include epinephrine and others (also called adrenalin).  Pheochromocytomas are very rare, and are associated with infrequent episodes of high blood pressure, sweating, headaches and chest pain, palpitations and paleness.  Tremor and anxiety can also occur. 

 

Anxiety disorders can lead to a release of nerve fibers that can lead to symptoms like anxiousness, tremors, palpitations, chest discomfort, nausea and diarrhea and headaches, but this is not due to an overproduction of adrenalin or other catecholamines.  B-blockers, like inderal and metoprolol, can block the symptoms from the release of these so-called "sympathetic nerve fibers."  B-blockers do not treat the underlying cause of anxiety, but are safe to take to treat some of the symptoms.  Medications like SSRI's (prozac, zoloft, luvox and others) actually help treat the brain chemical imbalance that can cause anxiety.  Counseling and therapy can also help treat anxiety disorders.  B-blockers and SSRIs can usually be taken together, but can lead to a low blood pressure in some people, so always talk to your physician or health care provider.

 

good luck

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati